newly diagnosed

I have recently had blood tests done and was told I had underactive thyroid , I have been feeling ill for a while but put it down to age , I am 52 , overweight , tired all the time , but cant sleep at night , in agony with joint pain which I put down to arthritis , been feeling depressed with all the pain , I have been put on medication for last 3 weeks but pain levels have increased , but I am trying to eat healthy and do more excersise , started swimming and walking , its really hard to get motivated to do these things but I am really pushing myself . After reading a lot of the posts on here I feel very concerned that it seems such a hard condition to get under control , my doctor gave me the impression that you take a tablet and everythings fine ,

14 Replies

  • Welcome to our forum,

    First thing, many people do well on levothyroxine and don't come onto forums like this. It is mainly people who don't benefit and have to have advice or change of medication (which is difficult due to the guidelines). All of your above symptoms are hypo and should be alleviated when on the proper medication. It is gradual process and the hormones are increased around every six weeks until you feel well. Unfortunately, many GPs don't increase if your TSH comes within the reference range but we can deal with that if it arises.

    You have to read and learn as much as you can in order to recover your health. Our whole body is affected by hypothyroidism from head to toe. I, too, was more unwell when on levothyroxine than before diagnosis. Don't exercise too much yet, as it may affect you more. Just a gentle walk will do at present if you can manage that.

    Weight gain is one symptom of hypothyroidism (there are lots) as our metabolism has slowed right down due to the lack of the hormones. Our heart rate and temp also slow down. Your GP should do another blood test in 4 to 6 weeks and give you an increase in meds.

    Get your blood test as early as possible and don't take your medication until afterwards (it can skew results). Always get a print-out of your results with the ranges (labs differ) and post them for advice. Also ask for a Vitamin B12, Vit D, iron, ferritin and folate to be done as we are usually deficient.

    Take levothyroxine first thing with one glass of water and don't eat for around 1 hour. If you take supplements or medication they should be taken 4 hours apart.

  • Hi there, no please don't worry, you can feel well but you need careful management. My dr has repeatedly said that thyroid is a condition primary care find hard to manage well, but if you keep seeing an experienced dr you can.

    It will take some time to really feel better due to how slowly medication builds up and affects your tissues. Walk and swim if you want to or feel ok to but really, really pace yourself as it will be hard to do this and feel ok afterwards for a while. But I fully believe some of the battle IS exercise WHEN YOURE EUTHYROID and have been for a while.

    1. Always get a copy of results. It can be helpful to also record how you feel brain wise and muscle wise next to them.

    2. Remember it can take 8 weeks for symptoms to change either way.

    3.take medication strictly away from supplements and if best other food.

    4. Ask for other tests: (an admin will say what these are) .

    5. If you really are still struggling this time next year and have good results ( Tsh, at top range) it might be worth asking for a trial of t3 and t4 together. Or an endo referral.

    Be kind to yourself and don't worry too much it's about being aware of your condition.

  • Time was a factor for me. I has taken about a year and a half for the right dose of synthroid. My legs use to hurt so bad and arms I had like all the horrible symptoms. And right now I can not believe it I am feeling so good almost afraid to say it........I got so tired of complaining with this mess. I believe I was Hashi for a long time and it really messed me up. There is hope........ try to hang in there. Hopefully you will be lucky and things will straighten out quickly.......When I tell you I was a mess believe me.......I am no expert so many great people are on this site stay tuned in........I wish you all the best. xo Susita

  • Also I would say slow on the exercise......Sounds like your muscles are compromised.....Slow and easy! xo

  • I don't suppose for one minute that your doctor tested your Adrenal glands function? They need to be functioning well in order for your medication to work well. Thyroidees are especially prone to exhausted Adrenals, also to losing essential vitamins and minerals. Doctors never mention any of this. Do you take a good quality multi-vitamin supplement? If you don't, do consider starting. 'They' say that healthy people don't need vitamin supplements - but we ain't healthy. Vits B12, D3, C and minerals Selenium, Zinc and Magnesium are especially helpful to thyroid patients.

    Take your Levo an hour before you eat and 4 hours away from supplements. Bet they didn't tell you that either.

    Feel better :-)

  • You forgot the iron! lol

  • Well, as I cannot take iron in any way shape or form without ... [whispers] ... mega constipation, I tend to leave it out of lists like this. I would sooo not want to be responsible for visiting that particular problem on anyone else.

    Was very interested in the 'wholefood Vitamin C' post for that reason - was it you who posted about that? At last a remedy for my problem. Possibly.

  • Yes, twas I! I just hope it works! I've spent the afternoon searching for wholefood vitamin C. It wasn't easy because I don't really know what that means! But I found something that calls itself that on iherb but don't know which one to buy!

    It'll have to wait until next month, anyway.

    Sorry to hear about the you-know-what with iron. I know how awful that can be. But it would seem that even if you are taking iron, you should take magnesium with it. Wonderful stuff, magnesium!

    Don't know if you already know that site, but it's Worth keeping to hand!

    Anyway, even if she doesn't want to suppliment, it's good to know what her level is.

  • I'm not good with Magnesium either :-( Makes me nauseous. But I think I've only recently come across the information that one should take it with Vit C. So I may give it another go. Bit nervous. Feeling Uncle Dick all day ... not good.

    From this sort of conversation you can see, FF, that we are all Works In Progress: join the club!

  • So true!

    But have you tried magnesium oïl? You just rub it on your skin so it doesn't go through the stomach.

  • I did not know such a thing existed - new info every day!

    Next time funds permit I'll give it a go.

    Trouble is - one has to buy good quality supplements to see any benefit. And then when they don't work out they just make an expensive clutter in the drawer :-(

  • Oh yes! I could start a chemist shop with all the stuff I've got! lol Fortunately, I have a nice son-in-law who will take it all back to the pharmacy for me - they send it to third world countries or something - I wouldn't have the nerve myself. lol

  • no I wasent told any of this , just that it can make you tired and a bit down , which is a under statement for how rotten I have been feeling , was putting it down to my age and arthritis , was feeling more like 90 instead of 52 . the doctor didn't say anything about supplements but I will give them a try , thankyou for all the advice .

  • Your 'arthritis' could well be connected with your thyroidism. When you get your meds in better balance you may well find that your 'arthritis' eases a lot. Then you'll feel more like taking some gentle exercise.

    If your doc won't do the vits and mins tests - just get some inside you. They will not do you any harm and may do a great deal of good.

    You're on your own with the iron ... ;-)

    Greygoose: there are several different 'wholefood vitamin C' preparations on Amazon too.

You may also like...